New Mexico, 2016

Hail in New Mexico, August 25, 2016

August 25, 2016 · NWS MAF · 1 event in 1 county or zone

There was a subtropical ridge over the southeastern part of the country that was moving westward. Deeper moisture and mid-level disturbances moved across southeast New Mexico along the western periphery of the ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was a subtropical ridge over the southeastern part of the country that was moving westward. Deeper moisture and mid-level disturbances moved across southeast New Mexico along the western periphery of the ridge. A weak frontal boundary was across southeast New Mexico, and it provided a focus for thunderstorm development. Instability across the area allowed for some of these storms to produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 25, 12:07 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 25, 12:07 PM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
207 PM CDT THU AUG 25 2016

.DISCUSSION...
Morning observations from across the area showed a weak frontal
boundary draped across the northwest Texas Permian Basin and
extending back into Eddy County New Mexico and northern Culberson
County Texas. Primary indications are that this boundary is in
part serving as the primary focus for shower and thunderstorm
development that we presently see on radar. As we progress into
the late afternoon and evening, we will see an increase in
coverage with these storms.

With the subtropical ridge being located over the southeast U.S.,
deeper moisture and a series of mid level disturbances have continued
to stream into southwest Texas and southeast New Mexico along the
western periphery of the ridge. With this ridge edging slightly
further westward today, the best chances for rain today should be
over southwest Texas across the Davis and Guadalupe Mountains, extending
up into southeast New Mexico and the northwest Texas Permian Basin.
Afternoon NAM CAPE values of 1200-1700 J/KG along the aforementioned
frontal boundary suggest that storms that do develop this
afternoon and evening could be marginally severe, with the main
threat being wind.

There could be a slight lull in precipitation this weekend as the
subtropical ridge slides further east. However, the overall trend
is for rain chances to continue across the area next week. This
should allow for fire weather concerns to remain at a minimum
through the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  91  71  92 /  10  20  10  20
Carlsbad                       66  87  66  89 /  40  40  20  30
Dryden                         72  92  72  94 /  20  20  20  20
Fort Stockton                  66  89  67  89 /  30  30  20  30
Guadalupe Pass                 61  82  64  82 /  40  50  30  40
Hobbs                          63  86  64  86 /  50  30  20  20
Marfa                          62  81  62  82 /  40  50  30  50
Midland Intl Airport           70  90  70  91 /  20  30  10  20
Odessa                         69  89  70  90 /  20  30  10  20
Wink                           68  91  69  93 /  40  30  20  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

72/03
Hazardous weather outlook, Aug 25, 12:06 PM MST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT THU AUG 25 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
206 PM CDT THU AUG 25 2016 /106 PM MDT THU AUG 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT...
ESPECIALLY OVER AND NEAR THE HIGHER TERRAIN OF WEST TEXAS AND
SOUTHEAST NEW MEXICO. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WIND AND HEAVY RAINFALL... WHICH MAY LEAD
TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF HEAVY SHOWERS AND THUNDERSTORMS ACROSS
MUCH OF THE AREA FRIDAY THROUGH WEDNESDAY. LOCALLY HEAVY RAIN WILL
BE THE MAIN CONCERN WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 25, 12:15 PM MST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT THU AUG 25 2016

TXZ057-074-252000-
VAN HORN AND HIGHWAY 54 CORRIDOR TX-DAVIS/APACHE MOUNTAINS AREA TX-
215 PM CDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CULBERSON COUNTY UNTIL
300 PM CDT...

AT 215 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES NORTH OF PLATEAU...OR 28 MILES NORTHEAST OF VAN HORN. THIS
STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CULBERSON
COUNTY.

LAT...LON 3161 10472 3159 10442 3117 10435 3117 10479
TIME...MOT...LOC 1915Z 013DEG 3KT 3140 10458

82
Special weather statement, Aug 25, 1:41 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT THU AUG 25 2016

NMZ027-028-TXZ258-252130-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-EDDY COUNTY PLAINS NM-
GUADALUPE MOUNTAINS TX-
341 PM CDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY AND
NORTHWESTERN CULBERSON COUNTIES UNTIL 430 PM CDT/330 PM MDT/...

AT 340 PM CDT/240 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MCKITTRICK CANYON...OR NEAR GUADALUPE MOUNTAINS
NATIONAL PARK...MOVING SOUTHWEST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINE SPRINGS...GUADALUPE MOUNTAINS NATIONAL PARK...CARLSBAD CAVERNS
NATIONAL PARK AND MCKITTRICK CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3200 10492 3200 10485 3213 10485 3215 10455
      3184 10459 3186 10492
TIME...MOT...LOC 2040Z 033DEG 9KT 3199 10481

84
Special weather statement, Aug 25, 3:00 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 PM MDT THU AUG 25 2016

NMZ029-033-252245-
NORTHERN LEA COUNTY NM-CENTRAL LEA COUNTY NM-
400 PM MDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEA COUNTY UNTIL 445 PM
MDT...

AT 400 PM MDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM OVER
LOVINGTON...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOVINGTON...MALJAMAR AND BUCKEYE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3295 10314 3272 10349 3269 10379 3297 10379
      3297 10376 3305 10376 3311 10329
TIME...MOT...LOC 2200Z 234DEG 22KT 3294 10334

70

The radar

The Midland/Odessa radar (KMAF), 156 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lea

When
August 25, 3:09 PM MST to 3:14 PM MST
Where
Lea County, 0.76 mi NNW of Lovington
Measured
1 in hail
Reported by
Public
Coordinates
32.941, -103.353

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654827.